Alert archive / Montana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 32, NWS Missoula, MT

September 25, 2024Mineral County, Sanders County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Sep 25, 2024, 6:54 PM MDT for Mineral County, Sanders County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 25, 2024, 6:54 PM MDT (00:54 UTC)
Expired
Sep 25, 2024, 7:30 PM MDT
In force
36 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mineral County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 91 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2024-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2024-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2808 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 12:51 PM MDT, 6 hours 3 minutes earlier.

Area forecast discussion, Sep 25, 12:51 PM MDT, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1251 PM MDT Wed Sep 25 2024

.DISCUSSION...The main impact for late this afternoon and evening
will be the potential of localized strong wind gusts over 50 mph
associated with thunderstorms, mainly north of a line from Orofino
to Essex. Even though instability is marginal, deep-layer shear is
strong (50 kts) allowing for the potential of a strong to severe
thunderstorm or two. The higher probabilities for thunderstorms
stretch from Lookout Pass to the Flathead Valley to Glacier NP
from 6-10pm MDT. Otherwise, general gusty winds of 20-35 mph and
scattered showers will be common with and behind a cold front
this evening, especially from I-90 northward.

Behind the front, daytime temperatures will cool back to more
seasonable levels on Thursday with breezy westerly winds. The
ridge bumps back up slightly Friday and Saturday with valley
temperatures back to 10-15 degrees above normal and dry
conditions.

Nearly all the ensemble guidance have a weak trough passing
through Sunday, causing gusty westerly winds once again. At this
point the trough doesn't dig deep enough for much precipitation,
just some light showers in Northwest Montana and along the Divide.
Daytime temperatures do cool back to seasonable levels once
again. There is also a 60-70% probability of frost in the lower
valleys of western Montana Monday and Tuesday mornings.

&&

.AVIATION...Ahead of a cold front, southwest wind gusts of 15-30
kts will be common. Mid-level moisture, deep-layer shear, and
marginal instability will allow for the potential of a strong
storm or two north of a line from Orofino to Essex. Strong winds
over 45 kts and small hail are threats with storms from around
25/2300Z to 26/0500Z. General showers will fill in behind the
front lasting into early Thursday with mountain obscurations,
especially from I-90 northward. Much of Thursday will be cooler
with breezy westerly winds continuing.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory from 4 PM this afternoon to 11 PM MDT this evening
     for Flathead/Mission Valleys...Kootenai/Cabinet Region...
     Lower Clark Fork Region...West Glacier Region.

ID...Wind Advisory from 4 PM this afternoon to 7 PM PDT this evening
     for Northern Clearwater Mountains.

&&

In the hours before

Special weather statement, Sep 25, 5:26 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Missoula MT
526 PM MDT Wed Sep 25 2024

MTZ001-003-260000-
Flathead/Mission Valleys MT-Kootenai/Cabinet Region MT-
526 PM MDT Wed Sep 25 2024

...A strong thunderstorm will impact portions of west central
Flathead County through 600 PM MDT...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Kalispell, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whitefish, Lupfer, and Olney.

This includes Highway 93 N between mile markers 122 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4812 11468 4819 11485 4857 11463 4842 11421
TIME...MOT...LOC 2325Z 214DEG 42KT 4823 11469

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AL
Special weather statement, Sep 25, 5:54 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Missoula MT
554 PM MDT Wed Sep 25 2024

MTZ001>003-260030-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
554 PM MDT Wed Sep 25 2024

...Strong thunderstorms will impact portions of north central
Flathead County through 630 PM MDT...

At 553 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Whitefish to near
Columbia Falls. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Columbia Falls, West Glacier, Apgar, Lake McDonald, and Polebridge.

This includes Highway 2 between mile markers 150 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4896 11402 4894 11404 4891 11401 4889 11406
      4885 11399 4883 11400 4882 11395 4885 11391
      4884 11388 4886 11384 4881 11376 4879 11377
      4874 11371 4862 11375 4860 11372 4838 11418
      4857 11454 4900 11419 4900 11410
TIME...MOT...LOC 2353Z 215DEG 41KT 4857 11446 4843 11417

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AL
Special weather statement, Sep 25, 6:44 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Missoula MT
644 PM MDT Wed Sep 25 2024

MTZ001-004-260130-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
644 PM MDT Wed Sep 25 2024

...Strong thunderstorms will impact portions of northwestern Mineral
and northwestern Sanders Counties through 730 PM MDT...

At 643 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wardner to 17 miles south of Mullan.
Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and half-inch size hail.

SOURCE...Radar indicated. This line of storms has a long history of
         producing wind gusts near 50 mph.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thompson Falls, Haugan, Noxon, Saltese, Snider, Belknap, White Pine,
Eddy, East Portal, Trout Creek, Tuscor, and Taft.

This includes the following highways...
 Interstate 90 between mile markers 0 and 15.
 Highway 200 W between mile markers 8 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4813 11578 4798 11563 4756 11505 4731 11553
      4737 11558 4743 11576 4748 11563 4748 11568
      4753 11570 4754 11575 4759 11569 4763 11570
      4764 11573 4770 11572 4772 11578 4776 11580
      4775 11583 4783 11585 4786 11592 4796 11602
TIME...MOT...LOC 0043Z 229DEG 47KT 4752 11607 4722 11581

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AL
Special weather statement, Sep 25, 6:50 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Missoula MT
650 PM MDT Wed Sep 25 2024

MTZ002-260130-
West Glacier Region MT-
650 PM MDT Wed Sep 25 2024

...A strong thunderstorm will impact portions of north central
Flathead County through 730 PM MDT...

At 649 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of West Glacier, or 29 miles north of Evergreen, moving
northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake McDonald and Apgar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4884 11381 4885 11379 4882 11376 4879 11377
      4872 11370 4869 11374 4867 11373 4862 11375
      4859 11367 4847 11427 4862 11440 4884 11400
      4882 11395 4885 11391 4884 11388 4886 11384
TIME...MOT...LOC 0049Z 240DEG 49KT 4864 11406

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 6:44 PM MDTSpecial Weather StatementMSOSanders46 min
Sep 25, 6:50 PM MDTSpecial Weather StatementMSOFlathead40 min
Sep 25, 6:58 PM MDTSpecial Weather StatementMSOLincoln47 min
Sep 25, 7:29 PM MDTSpecial Weather StatementMSOSanders31 min
Sep 25, 7:55 PM MDTSpecial Weather StatementMSOSanders35 min
Sep 25, 8:21 PM MDTSpecial Weather StatementMSOFlathead24 min
Sep 25, 8:06 PM MDTWind AdvisoryMSOClearwater3 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.